MAUDE Adverse Event Report: ALCON GRIESHABER AG BACKFLUSH HANDLE DSP; INSTRUMENT, VITREOUS ASPIRATION AND CUTTING, AC-POWERED, ACCESSORY

ALCON GRIESHABER AG BACKFLUSH HANDLE DSP; INSTRUMENT, VITREOUS ASPIRATION AND CUTTING, AC-POWERED, ACCESSORY
Catalog Number 337.84
Medical Device Problem Codes Break (1069); Improper Flow or Infusion (2954)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/10/2025
Type of Reportable Event Malfunction
Event or Problem Description
A nurse reported that an ophthalmic backflush exhibited with air leakage making it impossible to perform aspiration during vitrectomy surgery.Surgery was completed after replacing a product with a new one.There was no patient harm.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The returned instrument was received in its inner and outer blister covered by tyvek foil shows the lot information.The inner blister was upside down in the outer blister.The returned product shows macroscopic signs of damage, namely that the soft tip almost is torn off.The instrument shows no surgery residues.The returned instrument was visually inspected with the aid of a photomicroscope using various magnifications.The visual inspection confirmed that the polyurethane soft tip is sheared off near to where it is bonded to the metal tube.This confirms the customer¿s complaint.The instrument was then functionally tested regarding their aspiration/irrigation properties.It could be shown that there is no leakage and no occlusion of the instrument and the aspiration as well as the irrigation works as expected for the instrument.As the blister was opened by the customer, the product was handled.Therefore, the point in time when the defects occurred can no longer be determined, nor can the strain put on the device be reconstructed.However, the root cause of this specific damage cannot be identified conclusively.A review of the device history record traceable to the reported lot numbers, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.Non-conformance report provided by originator.A non-conformance based review of the lot number was performed and did not reveal any potential contributing factors to the reported complaint.No root cause for the customers reported event could be determined, since the situation that lead to the instrument failure cannot be reconstructed.As the root cause and its origin are inconclusive, further investigative or manufacturing actions are not warranted at this time.Receipt of additional relevant information or supporting materials will prompt a re-evaluation of the complaint investigation.The manufacturer internal reference number is: (b)(4).

Brand Name
BACKFLUSH HANDLE DSP
Common Device Name
INSTRUMENT, VITREOUS ASPIRATION AND CUTTING, AC-POWERED, ACCESSORY
Manufacturer (Section D)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ  8203
Manufacturer (Section G)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ   8203
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key21993450
Report Number3003398873-2025-00283
Device Sequence Number14530896
Product Code HQE
UDI-Device Identifier07612717071193
UDI-Public(01)07612717071193(17)271031(11)241129(10)175VE0
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K884043
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number337.84
Device Lot Number175VE0
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/20/2025
Supplement Date Received by Manufacturer06/05/2025
Initial Report FDA Received Date05/09/2025
Supplement Report FDA Received Date07/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/29/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown